What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 22, 2:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 22, 2:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
330 PM EDT Sat Aug 22 2020
.SYNOPSIS...
Upper level trough continues to provide chances for showers and
thunderstorms tonight and Sunday. Ridging brings drier weather
for the middle of next week. Cold front at the end the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 244 PM Saturday...
Widely scattered showers and storms have developed this afternoon
ahead of an upper low across KY/TN. Latest regional radar mosaic
shows that the greatest coverage of convection so far has been
across western portions of the forecast area along a sharp PWAT
gradient that has set up across northern KY through southern OH
and into north central WV. Elsewhere, coverage has been less so
far, but with the moist airmass in place and MLCAPE values
around 1000-1500 J/kg, showers and storms will be possible
anywhere through the remainder of the day. Due to the the slow
moving nature of this activity amid the moist environment, any
of these storms could produce torrential rainfall rates and
localized flooding will continue to remain a possibility as
additional activity continues to develop. In fact, after
collaborating with the neighboring WFOs to our east, have
decided to issue a Flash Flood Watch through midnight for
Randolph, Pocahontas, and Webster counties. Despite the greater
coverage of convection so far today being further west,
precipitation coverage should continue to increase through the
remainder of the afternoon and evening in the WV mountains and
FFG values are lower there, possibly increasing the risk of
flooding in these areas. However, will continue the HWO mention
across the entire area as this activity could result in
localized water issues anywhere.
By tonight, the aforementioned upper low will transition into an
upper trough and will continue to weaken as it tracks across our
area. While this feature will be weakening, there may be just
enough upper support and elevated instability to maintain a few
light showers and/or storms overnight. However, the overall
trend is for precipitation coverage to gradually diminish
overnight as the trough pushes east and instability continues to
wane. In addition, areas of low stratus and/or fog will be
possible overnight, especially areas that receive rain from
today's storms and some clearing tonight. Otherwise, expect
heights aloft to rise overnight into Sunday as an upper level
ridge off the Southeast US coast expands northwestward into the
western Atlantic. This will place our area in a moist
southwesterly flow on Sunday along the western periphery of this
feature. It will also be possible for additional scattered
showers and storms across the area as impulses embedded in the
flow aloft ripple through. Once again, locally heavy downpours
will be the greater concern as PWAT values remain in the 1.50 to
1.75 inch range. Otherwise, limited shear should keep the
severe threat on the low side through the end of the period.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM Saturday...
An upper level short wave trough moves slowly east of the area
Sunday night through Monday. This leaves the chance for mainly
afternoon and evening showers and thunderstorms across
northeastern portions pf the forecast area Monday, after
afternoon showers and thunderstorms Sunday die down quickly
Sunday evening.
High PW with light flow, modest CAPE and low shear continue to
spell more of a heavy downpour threat than a wind threat.
Upper level ridging builds in the wake of the exiting trough,
bringing drier, but modestly hot and humid, weather, on Tuesday.
Central guidance reflects the return of 90 degrees or better
for highs Tuesday across the lowlands.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM Saturday...
After another modestly hot and humid, but mainly dry day on
Wednesday, upper level ridging breaks down later next week.
An upper level short wave trough flattens out what is a central
U.S. ridge, and then digs down into the Great Lakes and
northeast U.S. during the latter portion of the week,
essentiallyretrograding the long wave pattern.
Moisture increasing out ahead of the short wave trough increases
the chance for mainly afternoon and evening showers and
thunderstorms Thursday through Friday, with the chance for at
least showers persisting through the overnight as well, as we
move into next weekend.
The remnants of one or both tropical systems now in the
Caribbean may bring added moisture into the mix, increasing the
threat for excessive rainfall.
The short wave trough pushes a cold front through the area next
Saturday, with drier air arriving from the northwest later in
the day.
Central guidance reflects 90 degrees or better for highs
Wednesday across the lowlands, followed by a return to normal
highs throughout the area by next Saturday, mainly on clouds,
showers and thunderstorms, which also keep lows above normal.
Dew points remain high for humid days and muggy nights, before
starting to drop off behind the cold front next weekend.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 142 PM Saturday...
An upper level disturbance approaching the area has led to the
development of widely scattered showers and storms across the
region this afternoon. While VFR conditions are generally
expected through the remainder of the day, brief periods of
MVFR/IFR restrictions will be possible if any of the storms
impact any terminals directly. Thus, have included VCTS across
all terminals for the remainder of the afternoon and evening and
even TEMPO mentions at most TAF sites as all areas will be
susceptible to brief impacts from convection.
Precipitation coverage is expected to diminish overnight with
the loss of heating, but a few showers may linger through the
overnight hours. However, the greater impact tonight will be
the potential for low stratus and/or fog. This appears most
likely in areas where there is enough clearing tonight and areas
that receive rainfall today. As a result, an extended period of
IFR/LIFR conditions could occur overnight at terminals where
fog develops. By tomorrow morning, low clouds and/or fog will
gradually mix out and VFR conditions will return to the area
into Sunday afternoon. However, scattered storms are expected
again by Sunday afternoon and this may result in additional
flight restrictions by the end of the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and location of showers and
thunderstorms this afternoon and evening could vary. In
addition, timing and duration of fog overnight may vary from
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SUNDAY...
Scattered showers and thunderstorms Sunday afternoon and
evening could result in brief IFR restrictions. Areas of IFR fog
could develop Sunday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until midnight EDT tonight for WVZ522>524-
526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/RG
NEAR TERM...RG
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...RGHazardous weather outlook, Aug 22, 2:34 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
334 PM EDT Sat Aug 22 2020
WVZ522>524-526-231945-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Southeast Randolph-
334 PM EDT Sat Aug 22 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for the northern mountains of West
Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Isolated high water impacts may occur this afternoon and tonight
with slow moving thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated high water impacts may occur with slow moving thunderstorms
Sunday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>521-525-231945-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Northwest Randolph-
334 PM EDT Sat Aug 22 2020
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
Isolated high water impacts may occur this afternoon and evening
with slow moving thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Isolated high water impacts may occur with slow moving thunderstorms
Sunday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Special weather statement, Aug 22, 4:24 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
524 PM EDT Sat Aug 22 2020
WVZ008-222200-
Jackson-
524 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON COUNTY...
At 524 PM EDT, a strong thunderstorm was located near Kenna, or 10
miles southeast of Ripley. The storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Kenna, Kentuck, Statts Mills and Gay.
This includes Interstate 77 in West Virginia between mile markers 119
and 130.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3881 8153 3869 8154 3867 8155 3867 8154
3859 8155 3859 8156 3858 8166 3879 8167
TIME...MOT...LOC 2124Z 035DEG 3KT 3869 8160
08Special weather statement, Aug 22, 5:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
608 PM EDT Sat Aug 22 2020
WVZ039-040-525-222245-
Barbour-Northwest Randolph-Upshur-
608 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...UPSHUR
AND SOUTHERN BARBOUR COUNTIES...
At 608 PM EDT, a strong thunderstorm was located near Buckhannon,
moving north at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Buckhannon, Philippi, Audra State Park, Belington, Rock Cave, Junior,
Womelsdorf (Coalton), Volga, Lorentz, Century, Ellamore,
Tallmansville, Overhill, Hodgesville and French Creek.
This includes Route 33 between mile markers 7 and 17.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3883 7997 3883 8038 3889 8038 3892 8035
3894 8034 3894 8035 3896 8032 3900 8033
3902 8032 3910 8030 3911 8028 3910 8025
3911 8024 3918 7987
TIME...MOT...LOC 2208Z 180DEG 11KT 3891 8019
08Special weather statement, Aug 22, 5:34 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Charleston WV
634 PM EDT Sat Aug 22 2020
WVZ014-015-222330-
Kanawha-Putnam-
634 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PUTNAM AND NORTHWESTERN
KANAWHA COUNTIES...
At 634 PM EDT, a strong thunderstorm was located over Teays Valley,
or near Nitro, moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Hurricane, Sissonville, Poca, Cross Lanes, Institute, Teays Valley
and Bancroft.
This includes the following highways...
Interstate 64 in West Virginia between mile markers 36 and 57.
Route 119 between mile markers 76 and 79.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3840 8199 3848 8200 3856 8166 3831 8165
TIME...MOT...LOC 2234Z 260DEG 12KT 3845 8191
08
Local storm report, Aug 22, 5:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 2 W TEAYS VALLEY 38.45N 81.96W
08/22/2020 M0.50 INCH PUTNAM WV PUBLIC
HALF INCH HAIL.
&&
EVENT NUMBER RLX2001127
ROCHELocal storm report, Aug 22, 5:42 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN 1 NE CRAIGSVILLE 38.32N 80.65W
08/22/2020 M1.51 INCH NICHOLAS WV COCORAHS
1.51 INCHES OF RAIN WITHIN 75 MINUTES.
&&
EVENT NUMBER RLX2001128
ROCHESpecial weather statement, Aug 22, 5:45 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
645 PM EDT Sat Aug 22 2020
WVZ028>030-222330-
Lewis-Gilmer-Braxton-
645 PM EDT Sat Aug 22 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GILMER...SOUTH
CENTRAL LEWIS AND BRAXTON COUNTIES...
At 645 PM EDT, a strong thunderstorm was located near Sutton, moving
north at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Sutton, Gassaway, Burnsville, Flatwoods, Stouts Mills, Exchange,
Little Birch, Heaters, Walkersville, Ireland, Cedarville, Centralia
and Falls Mills.
This includes the following highways...
Interstate 79 between mile markers 57 and 84.
Route 19 near mile marker 68.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3862 8053 3859 8058 3853 8067 3861 8077
3890 8085 3892 8040
TIME...MOT...LOC 2245Z 176DEG 15KT 3870 8067
08